Minnesota, 2012Heavy Snow in Minnesota, December 8 to 9, 2012
December 8 to 9, 2012 · NWS DLH · 9 events in 6 counties and zones
Snow slowly spread across northeast Minnesota as low pressure moved across central Wisconsin. The heaviest snow fell over mainly the southern parts of the forecast area, including the Twin Ports and Pine County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow slowly spread across northeast Minnesota as low pressure moved across central Wisconsin. The heaviest snow fell over mainly the southern parts of the forecast area, including the Twin Ports and Pine County. There was some snow enhancement in the much higher terrain along the north shore of Lake Superior. Snow amounts ranged from 7 to nearly 12 inches. Some amounts include 7 inches at Finland and Wright and 8 inches on the Gunflint Trail of Cook County. The greatest amount was 11.8 inches in Pine City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 8, 9:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 8, 9:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
933 PM CST SAT DEC 8 2012
.UPDATE...THE EVENING MODEL SOLUTIONS ARE JUST STARTING TO COME IN
BUT THE NAM AND RAP13 ARE REVEALING SOME DETAILS. THE TREND IS
DEFINITELY TO HIT AREAS SOUTH OF OUR CWA HARDEST...GENERALLY
ACROSS CENTRAL MINNESOTA. THIS IS DEFINITELY A CHANGE FROM
YESTERDAY...WHERE THE HEAVIEST SNOWFALL WAS EXPECTED IN OUR CWA.
CURRENT THINKING IS THAT THERE WILL BE QUITE A BIT OF VARIABILITY
ACROSS THE CWA. WOULD NOT BE SURPRISED TO SEE A BIT LOWER AMOUNTS
IN THE NORTHERN THIRD OF THE CWA. THE RAP13 IS STRONGLY INDICATING
THAT A BAND OF LAKE EFFECT/LAKE ENHANCED SNOW WILL FALL IN THE
DULUTH AREA...WHICH COULD SAVE THE SNOWFALL AMOUNTS THAT WE
CURRENTLY HAVE GOING. THE RAP13 IS INDICATING A SNOW TOTAL THROUGH
THE END OF ITS RUN AT 20Z SUNDAY OF MORE THAN 6 INCHES. THE 00Z
NAM IS ONLY CURRENTLY BRINGING A SNOW TOTAL OF 4 TO 6 INCHES IN
ITS RUN ACCUMULATION...BUT IF THE LAKE EFFECT BAND PEGGED BY THE
RAP13 DOES DEVELOP IT COULD BOOST THE AMOUNTS INTO THE WARNING
RANGE. THE SNOW WAS REALLY CRANKING UP ACROSS EASTERN SOUTH DAKOTA
AND WC/SW MN AND BANDING STRUCTURE NORTH OF THE SHORTWAVES MOVING
THROUGH THAT AREA SHOULD CAUSE SOME FAIRLY HIGH SNOWFALL RATES AND
AMOUNTS TO DEVELOP AS THE NIGHT WEARS ON.
WILL CONTINUE CURRENT HEADLINES AS IS...AS WE HAVE NOT YET SEEN
THE GFS AND THE ECMWF. ALSO...THE DLH LOCAL WRF RUN IS INDICATING
DECENT POTENTIAL FOR A CONTRIBUTION FROM LAKE SUPERIOR WITH ABOUT
0.7 INCH OF LIQUID PRECIPITATION THROUGH NOON SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 554 PM CST SAT DEC 8 2012/
AVIATION.../00Z TAF ISSUANCE/
CONDITIONS WILL DETERIORATE RAPIDLY ACROSS THE NORTHLAND AS THE
NIGHT WEARS ON...WITH A MIX OF VFR AND MVFR CIGS/VSBYS BECOMES
WIDESPREAD VLIFR/LIFR/IFR. SNOW WILL INCREASE IN INTENSITY BY LATE
TONIGHT AND CONTINUE THROUGH SUNDAY. LOOK FOR GENERALLY VLIFR/LIFR
AND IFR CONDITIONS TO PERSIST ON SUNDAY AS THE STORM SYSTEM MOVES
THROUGH THE REGION.
PREV DISCUSSION... /ISSUED 248 PM CST SAT DEC 8 2012/
SHORT TERM...SFC RIDGE AXIS WAS LOCATED OVER THE FA AT 20Z WITH
PLENTY OF DRY AIR IN THE LOWER LEVELS. THIS IS SEEN BY THE LACK
OF CLOUD COVER ACROSS MUCH OF THE SOUTHERN FA ON SATELLITE. AN
INVERTED SFC TROF EXTENDED ACROSS EASTERN ND INTO NW CORNER OF THE
FA. LIGHT SNOW HAS BEEN FALLING FROM NEAR FOZ TO INL. ONLY INL HAS
SEEN SOME VSBY RESTRICTIONS INDICATING SOME LIGHT ACCUMULATION MAY
BE OCCURRING. IT WILL TAKE AWHILE FOR THE DRY AIR TO BE OVERCOME
FROM THE APPROACHING STORM AND HAVE BACKED OFF WITH THE SNOW
POTENTIAL FOR THIS EVENING AS A RESULT. NW WI POPS WERE ADJUSTED
THE MOST TONIGHT. THIS IS CONFIRMED BY ALL MODELS HAVING THE DRY
AIR OVER NW WI INTO THE ARROWHEAD THIS EVENING...BUT ONLY MADE
MINOR ADJUSTMENTS TO POPS/QPF AFTER 06Z AS THE MOISTURE FILLS IN.
MODELS HAVE DECIDED ON THEIR 12Z RUNS TO TAKE THE HIGHEST QPF/SNOW
AMOUNTS A BIT FURTHER SOUTH WITH THE BIGGEST EMPHASIS SOUTH OF U.S.
HIGHWAY 2. MODELS ARE IN AGREEMENT WITH THE SFC LOW TRACK OVER
SOUTHERN MN FOR THIS EVENT. THAT WOULD PLACE THE HIGHEST QPF/SNOW AS
MENTIONED ABOVE. HAVE ADJUSTED SNOW AMOUNTS TO REFLECT THIS CHANGE.
WILL HOWEVER NOT MAKE ANY CHANGES TO THE HEADLINES THIS PACKAGE AS
THERE IS STILL SOME QUESTION AS TO HOW MUCH IMPACT ANY LAKE EFFECT
POTENTIAL HAS ON SNOW TOTALS. EVEN THOUGH TRAJECTORIES WILL BE IDEAL
ALONG THE NORTH SHORE...LOW LEVEL WAA WILL OCCUR TONIGHT ESPECIALLY
IN THE 1000-900MB LAYER AND MAY REDUCE OR POSSIBLY PREVENT LES ALONG
THE NORTH SHORE. CONFIDENCE IS LOW AND THUS NO CHANGES TO
HEADLINES...ESPECIALLY ALONG THE NORTH SHORE.
ON SUNDAY...THE LOW TRACKS E INTO SOUTHERN WI. HEAVIEST SNOW REMAINS
OVER THE SOUTHERN HALF OF THE FA. 18Z NAM SNOW TOTALS ARE A BIT ON
THE HIGH SIDE AND WENT WITH A MORE CONSENSUS APPROACH TO
SNOW/QPF/POPS. REGARDLESS...IT SHOULD BE SNOWING ALL DAY AT ALL
LOCATIONS. AN INVERTED SFC TROF REMAINS OVER THE FA SUNDAY NIGHT AND
WILL CONTINUE TO BE THE FOCUS FOR ADDITIONAL SNOW. BEST POTENTIAL
WILL BE ALONG THE PERIPHERY OF LAKE SUPERIOR SUNDAY EVENING. SNOW
WILL BEGIN TO DIMINISH LATE SUNDAY NIGHT AS HIGH PRESSURE ARRIVES
FORM THE W. THE TROF WILL LINGER NEAR LAKE SUPERIOR...BUT LOSE
DEFINITION AS THE MAIN SFC LOW MOVES FURTHER E AND THE DRY AIR
REPLACES IT. THE LES POTENTIAL SHIFTS TO THE SOUTH SHORE WITH THE
BEST OPPORTUNITY AFTER 06Z MONDAY. GOOD FETCH OVER THE LAKE AND CAA
EVEN IN THE LOWEST LAYERS POINT TO SOME ADDITIONAL ACCUMULATION.
HOWEVER...WARMEST TEMPS IN THE 1000-900MB LAYER COVER
BAYFIELD...ASHLAND AND IRON COUNTIES THROUGH 12Z MONDAY. AS A RESULT
MAY ONLY SEE AN ADDITIONAL ONE INCH AND IS IN THE GRIDS.
LONG TERM...MONDAY THROUGH SATURDAY.
THE EXTENDED FORECAST PERIOD WILL START OUT FAIRLY BENIGN WITH
CYCLONIC ZONAL FLOW ACROSS THE UPPER MIDWEST THROUGH
TUESDAY...RESULTING IN MAINLY DRY AND SEASONABLY COLD CONDITIONS.
THERE WILL BE A CHANCE OF LAKE EFFECT SNOW ALONG THE SOUTH SHORE ON
MONDAY...BUT CONDITIONS WILL QUICKLY BECOME UNFAVORABLE MONDAY
AFTERNOON OR EVENING AS WINDS BACK OUT OF THE WEST/SOUTHWEST. A COLD
FRONT IS PROGGED TO TRACK EWD ACROSS THE NORTHLAND ON
WEDNESDAY/WEDNESDAY NIGHT...WHICH WILL BRING A BRIEF WARM UP TO THE
FCST AREA ALONG WITH A CHANCE FOR LIGHT SNOW. HIGH PRESSURE WITH
COLDER AND MAINLY DRY CONDITIONS WILL RETURN FOR THURSDAY AND
FRIDAY. BOTH THE ECMWF AND GFS ARE THEN POINTING TOWARDS ANOTHER
CHANCE FOR A SNOW STORM NEXT WEEKEND...SO HAVE INCREASED POPS TO
SCT FOR SATURDAY/SATURDAY NIGHT.
AVIATION.../18Z TAF ISSUANCE/
MAIN FORECAST CONCERN FOR NEXT 24-36 HOURS IS WINTER STORM LIFTING
OUT OF THE PLAINS AND ACROSS THE UPPER MIDWEST. NEW MODEL GUIDANCE
SHOWS A DRY SLOT SPREADING ACROSS THE FCST AREA THIS AFTERNOON
INTO EARLY THIS EVENING...WHICH COULD CAUSE ANY MVFR CIGS TO SCT
OUT FOR A TIME. HOWEVER THE CLOUD COVER WILL RETURN AND LOWER INTO
THE IFR RANGE LATE TONIGHT AND SUNDAY. SNOW WILL ALSO INCREASE IN
COVERAGE AND INTENSITY LATE TONIGHT AND ESPECIALLY SUNDAY
MORNING...WITH VSBYS RAINING FROM VLIFR TO MVFR. BEST CHANCE FOR
HEAVY SNOW IS ACROSS THE SRN HALF OF THE FCST AREA. WINDS WILL
BECOMING EASTERLY BY THIS EVENING AND GRADUALLY STRENGTHEN
TONIGHT...THEN BACK OUT OF THE NORTHEAST ON SUNDAY.
&&
.POINT TEMPS/POPS...
DLH 22 29 7 17 / 90 100 90 20
INL 17 22 -1 12 / 90 90 30 10
BRD 25 30 -2 14 / 90 90 20 10
HYR 26 31 14 21 / 80 100 90 30
ASX 22 32 20 24 / 40 100 90 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 9 PM CST SUNDAY FOR MNZ025-026-
033>036.
WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR MNZ020-
021-037.
WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR MNZ012-
019-038.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ010-011-018.
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR WIZ001.
WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR WIZ006-
007.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 9 AM CST MONDAY FOR
WIZ002>004-008-009.
LS...SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 10 AM CST MONDAY FOR
LSZ121-148.
SMALL CRAFT ADVISORY FROM 4 AM SUNDAY TO 10 AM CST MONDAY FOR
LSZ140>147.
&&
SHORT TERM...DAPHazardous weather outlook, Dec 8, 5:22 AM CST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
522 AM CST SAT DEC 8 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
522 AM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT.
TRAVEL CONDITIONS WILL DETERIORATE RAPIDLY OVER NORTH CENTRAL AND
NORTHEAST MINNESOTA OVERNIGHT.
A WINTER STORM WILL AFFECT MOST OF THE REGION TONIGHT THROUGH
SUNDAY NIGHT. SNOW IS EXPECTED TO SPREAD INTO THE BRAINERD LAKES
REGION AND DEVELOP ALONG THE NORTH SHORE OF LAKE SUPERIOR LATE
THIS EVENING...THEN RAPIDLY EXPANDING ACROSS THE REST OF THE
REGION THROUGH SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PERIOD OF HEAVIEST SNOW...LOWEST VISIBILITIES...AND MOST
RAPID SNOW ACCUMULATION IS EXPECTED FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON. HEAVIER SNOW WILL PERSIST THROUGH SUNDAY
EVENING ALONG THE NORTH SHORE OF LAKE SUPERIOR.
WIDESPREAD STORM TOTAL ACCUMULATIONS AROUND 6 INCHES ARE
ANTICIPATED... WITH A BAND OF HIGHER AMOUNTS EXPECTED FROM THE
MILLE LACS LAKE TO SAINT CROIX RIVER VALLEY AREA...NORTH THROUGH
THE TWIN PORTS AND ALONG THE NORTH SHORE OF LAKE SUPERIOR.
ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP ALONG
THE SOUTH SHORE OF LAKE SUPERIOR OVER NORTHERN WISCONSIN SUNDAY
NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN AND SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR
SNOWFALL AMOUNTS THROUGHOUT THE STORM TO THE NATIONAL WEATHER
SERVICE.
LSZ121-140>148-091100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
522 AM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
EAST TO NORTHEAST WINDS WILL INCREASE ACROSS WESTERN LAKE
SUPERIOR OVERNIGHT...RESULTING IN BUILDING WAVES AND HAZARDOUS
CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY MAY BE NEEDED
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERSISTENT GUSTY WINDS WILL RESULT IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH MONDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED
THROUGH MONDAY.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH
Heavy Snow, Crow Wing
- When
- December 8, 11:00 PM CST to December 9, 6:06 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A trained spotter 7 miles northwest of Brainerd, MN measured 6.2 inches of snowfall.
Heavy Snow, Southern Cass
- When
- December 8, 11:00 PM CST to December 9, 1:55 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A trained spotter in Leader, MN measured 6.0 inches of snowfall.
Heavy Snow, Northern Aitkin
- When
- December 9, 12:00 AM CST to 2:38 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A trained spotter in Aitkin, MN measured 6.0 inches of snowfall.
Heavy Snow, Northern Aitkin
- When
- December 9, 12:00 AM CST to 2:38 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A trained spotter 7.3 miles north of McGregor, MN measured 7.3 inches of snowfall.
Heavy Snow, Southern St. Louis / Carlton
- When
- December 9, 1:00 AM CST to 3:51 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A trained spotter 3 miles northeast of Duluth, MN measured 8.5 inches of snowfall.
Heavy Snow, Pine
- When
- December 9, 1:00 AM CST to 1:07 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A trained spotter 8 miles southeast of Pine City, MN measured 11.8 inches of snowfall.
Heavy Snow, Southern St. Louis / Carlton
- When
- December 9, 1:00 AM CST to 3:31 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A trained spotter 3 miles east of Wright, MN measured 7.0 inches of snowfall.
Heavy Snow, Southern St. Louis / Carlton
- When
- December 9, 1:00 AM CST to 3:51 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Official National Weather Service observation 5 miles northwest of Duluth, MN measured 6.4 inches of snowfall.
Heavy Snow, Southern Lake
- When
- December 9, 2:00 AM CST to 4:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
A trained spotter in Finland, MN measured 7.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424254, 424256, 424261, 424270, 424266, 424267, 424269, 424271, 424268.